Oklahoma, 2003

Hail and Damaging Winds in Oklahoma, June 5, 2003

June 5, 2003 · NWS AMA · 3 events in 2 counties and zones

Severe thunderstorms over the central and eastern Oklahoma panhandle produced high winds and hail during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms over the central and eastern Oklahoma panhandle produced high winds and hail during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 5, 10:15 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 5, 10:15 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1115 AM CDT THU JUN 05 2003

MORNING ANALYSIS SHOWED THE UPPER LEVEL SYSTEM OVER THE NORTHERN HIGH
PLAINS...WORKING SOUTHWARD. UNTIL THEN...NEW CONVECTION WILL BE
ELEVATED DUE TO THE CAPPING INVERSION...ESPECIALLY OVER THE SOUTH.
MODIFIED THE POPS TO INDICATE NUMEROUS OVER THE NORTH AND SCATTERED
COVERAGE SOUTH. OTHERWISE...NO SIGNIFICANT CHANGES NEEDED.

FCSTR ID = 08
========================================================
345 AM CDT THU JUN 05 2003

LOOKS LIKE ANOTHER WET DAY AND NIGHT SHAPING UP FOR PNHDLS AS
PERSISTENT NW FLOW ALOFT CONTINUES. PRECIP ON RADAR AT THIS TIME
MAINLY DUE TO COMBINATION OF WEAK LIFT AND UPSLOPE LOW LEVEL FLOW.
THERE SHOULD BE A BRIEF LULL IN PRECIP LATER THIS MORNING BEFORE
REFIRING AGAIN LATER THIS AFTN AS ANOTHER RATHER VIGOROUS SHORTWAVE
TROF HEADS SEWD FROM THE ROCKIES AND THRU THE FCST AREA BEFORE 12Z
FRI. AT THE SAME TIME...A WEAK COLD FRONT IS EXPECTED TO PUSH SWD
ACROSS FCST AREA AS WELL. THESE FEATURES COUPLED WITH PLENTY OF
MOISTURE AND LOW LVL UPSLOPE FLOW SHOULD RESULT IN ANOTHER ROUND OF
TSTMS LATER THIS AFTN AND EVENING. SVR THREAT HAS BEEN TRIMMED BACK
TO ONLY INCLUDE ROUGHLY WRN HALF OF THE AREA...AND MAY BE MITIGATED
SOMEWHAT BY LACK OF DAYTIME HEATING IF CLOUDS DO NOT BREAK. THUS...
DO NOT PLAN ON MENTIONING IT IN UPCOMING ZONE PCKG. HOWEVER...HEAVY
RAIN WILL ONCE AGAIN POSE A THREAT AND WILL HOIST A FLASH FLOOD WATCH
FOR THE ENTIRE AREA FOR TODAY AND TNGT. REFER TO QPFERD AND DAY 1 QPF
FOR MORE INFO. TEMPS TO BE HELD DOWN AGAIN TODAY THANKS TO PRECIP...
UPSLOPE FLOW...AND CLOUD COVER.

SHORTWAVE TROF AXIS SHOULD BE E OF PNHDLS BY EARLY FRI WITH
SUBSIDENCE BEHIND...SO HAVE REMOVED PRECIP CHC FOR FRI AND LEFT
SLGT CHC IN FRI NIGHT IN THE EVENT MORE STORMS MOVE ESEWD TOWARDS
THE AREA FROM THE MOUNTAINS.

FOR SATURDAY AND SAT NIGHT...LOOKS LIKE ANOTHER STRONG SHORTWAVE TROF
TO TRACK ESEWD TOWARDS AND THRU SCNTRL HIGH PLAINS ALONG WITH THE
ATTENDANT COLD FRONT. WILL CONTINUE WITH SLGT CHC SAT...AND
MODERATE CHC SATURDAY NIGHT. THIS SYSTEM SHOULD BE E OF THE AREA BY
EARLY SUN WITH COOL SFC HIGH BUILDING IN FROM THE N AND NW. DRIER
AIR EXPECTED TO ADVECT INTO THE REGION WITH NO POPS.

LATEST MEDIUM RANGE MODELS TRY TO SUGGEST THAT THE OVERALL FLOW MAY
BECOME A BIT MORE WESTERLY OR SWRLY NEXT WEEK. THIS WOULD RESULT IN
A REDEVELOPMENT OF LEESIDE TROF...WARMER TEMPS...AND LESS IN THE
WAY OF PRECIP. PREVIOUS PCKG COVERS THIS WELL IN EXTENDED PERIODS
AND HAVE RETAINED THESE IDEAS. PRELIM VALUES FOLLOW.

FCSTID = 02

AMARILLO    70 51 76 54 / 70 60 10 20
BEAVER      67 49 75 56 / 70 60 10 20
BOISE CITY  67 47 75 52 / 70 60 10 20
BORGER      69 51 76 55 / 70 60 10 20
BOYS RANCH  70 49 76 54 / 70 60 10 20
CANYON      72 51 77 54 / 70 60 10 20
CLARENDON   72 56 77 57 / 70 60 10 20
DALHART     68 47 76 52 / 70 60 10 20
GUYMON      67 48 75 54 / 70 60 10 20
HEREFORD    72 51 77 53 / 70 60 10 20
LIPSCOMB    68 53 76 56 / 70 60 10 20
PAMPA       69 53 76 55 / 70 60 10 20
SHAMROCK    70 58 77 57 / 70 60 10 20
WELLINGTON  71 59 77 58 / 70 60 10 20

.AMA...
TX...FLASH FLOOD WATCH TODAY AND TONIGHT FOR ZONES 001>020.
OK...FLASH FLOOD WATCH TODAY AND TONIGHT FOR ZONES 001>003.

ANDRADE
Hazardous weather outlook, Jun 5, 12:00 PM CST, 2 hours 45 minutes before
OKZ001>003-TXZ001>020-061100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU JUN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE WESTERN PORTIONS OF THE TEXAS PANHANDLE. THE SLIGHT
RISK AREA IS SOUTH AND WEST OF A LINE FROM TEXLINE...TO DUMAS...TO
JUST EAST OF AMARILLO. THE MAIN THREAT IN THIS AREA WILL BE DAMAGING
WINDS...LARGE HAIL AND TORRENTIAL RAINFALL. SUPERCELL THUNDERSTORMS
WILL BE POSSIBLE EARLY IN THE EVENT...SO TORNADOES ARE A THREAT AS
WELL. AN APPROACHING UPPER LEVEL DISTURBANCE...AND NUMEROUS OUTFLOW
BOUNDARIES...WILL HELP FOCUS ACTIVITY DURING THE LATE AFTERNOON AND
NIGHT HOURS. ELSEWHERE...GENERAL THUNDERSTORMS...SOME CONTAINING
HEAVY RAINFALL...WILL ALSO BE POSSIBLE. A FLASH FLOOD WATCH IS IN
EFFECT FOR THE REGION THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL RETURN FOR SATURDAY
ACROSS THE EASTERN THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES.
DAMAGING WINDS...HEAVY RAINFALL...AND LARGE HAIL WILL BE
THE PRIMARY SEVERE WEATHER THREATS.  THERE IS THE POTENTIAL
FOR THUNDERSTORMS TO PERSIST THROUGH SUNDAY. THESE THUNDERSTORMS WILL
HAVE THE POSSIBILITY OF BECOMING SEVERE...AS WELL THE CONTINUED
POSSIBILITY OF LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY...ESPECIALLY LATE THIS AFTERNOON
AND OVERNIGHT. SPOTTER ACTIVATION MAY AGAIN BE NECESSARY ON SATURDAY
AND SUNDAY.

FOX

The radar

The Dodge City radar (KDDC), 150 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Texas

When
June 5, 2:45 PM CST
Where
Texas County, 1 mi W of Hooker
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.867, -101.233

Hail, Beaver

When
June 5, 4:15 PM CST
Where
Beaver County, 5 mi SW of Logan
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.517, -100.283

Thunderstorm Wind, Beaver

When
June 5, 4:15 PM CST
Where
Beaver County, 5 mi SW of Logan
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.517, -100.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366831, 5366832, 5366833.